Share this article on:

Sildenafil-Induced Nonarteritic Anterior Ischemic Optic Neuropathy in a Patient With Pulmonary Hypertension

Zheng, Linda MBBS (Hons), MMed; Miller, Katherine M. MBBS (Hons); Kotlyar, Eugene MBBS, MD, MPVD, FRACP, FCSANZ, FPHSANZ; Garrick, Raymond MBBS (Hons), FRACP, FFPM, ANZCA

doi: 10.1097/WNO.0000000000000398
Letters to the Editor

Department of General Medicine, Sydney Eye Hospital, Sydney Hospital, Sydney, Australia

Department of General Medicine, Sydney Eye Hospital, Sydney Hospital, Sydney, Australia

Department of Cardiology, St Vincent's Hospital, Darlinghurst, Australia

Department of General Medicine, Sydney Eye Hospital, Sydney Hospital, Sydney, Australia

Department of Neurology, St Vincent's Hospital, Darlinghurst, Australia

The authors report no conflicts of interest.

We read with interest the review article by Pomeranz (1) on the role of erectile dysfunction medications as a cause of nonarteritic anterior ischemic optic neuropathy (NAION). We evaluated a patient who developed NAION when taking sildenafil for the treatment of pulmonary hypertension.

A 56-year-old woman reported segmental left visual field loss, which she described as a “veil.” This was associated with heaviness in her left scalp. She had systemic lupus erythematous, which was treated with long-term low-dose corticosteroids. Complications of her lupus included glomerulonephritis and pulmonary hypertension with left ventricular failure, for which she had been prescribed sildenafil, 10 mg 3 times daily. She had been on this medication for 7 years. She also had well-controlled blood pressure for which she was taking furosemide, 20 mg/d. On examination, visual acuity was 20/20 in left eye, with a left relative afferent pupillary defect and mild left optic disk swelling. She had a superior altitudinal visual field defect in her left eye and a cup-to-disc ratio of 0.7. Visual field testing in the right eye was entirely normal and the right cup-to-disc ratio was normal. She had a sedimentation rate of 42 mm/h and a C-reactive protein of 4 mg/L (normal ≤5.0 mg/L). Complete blood count and serum chemistries were normal, and there was no evidence of active lupus vasculitis. Because of rapid evolution of vision loss, she was admitted for further investigation and for pulsed intravenous methylprednisolone. Sildenafil also was discontinued. A temporal artery biopsy was performed and was negative for giant cell arteritis. At discharge from hospital, her visual field defect was slightly improved.

To date there are 4 reported cases of patients developing NAION when on Sildenafil for pulmonary hypertension. The first was a 6-year-old girl who underwent surgical repair of coarctation of the aorta at age 2 years and mitral valve replacement with pacemaker insertion at age 4 years. She presented with a several month history of monocular vision loss and was found to only have light perception in her left eye. She was treated with sildenafil for 15 months before her presentation for pulmonary hypertension (2). The second report was that of a 63-year-old woman with a history of chronic renal failure on hemodialysis after cadaveric kidney transplant, aortic valve replacement, atrial fibrillation, peripheral vascular disease, arterial hypertension, and pulmonary hypertension managed with sildenafil 50 mg 3 times daily. She subsequently developed bilateral NAION. (3) The third case was a 7-month-old girl who was treated with sildenafil for recurrent chylothorax and presumed increased pulmonary vascular resistance on a background of a complex congenital cyanotic heart defect with cavopulmonary anastomosis surgery at age 4 months. Four weeks later, she went on to develop NAION, which resulted in bilateral visual loss despite sildenafil cessation and treatment with corticosteroids (4).

It seems that patients with pulmonary hypertension treated with sildenafil may be at risk of developing NAION. We alert clinicians to this possible association.

Back to Top | Article Outline

REFERENCES

1. Pomeranz HD. The relationship between phosphodediesterase-5 inhibitors and nonarteritic anterior ischemic optic neuropathy. J Neuroophthalmol. 2016;36:193–196.
2. Sivaswamy L, Van Stavern GP. Ischemic optic neuropathy in a child. Pediatr Neurol. 2007;37:371–372.
3. Prat NM, Sanchez-Dalmau BF, Foroozan R. Not just for men. Surv Ophthalmol. 2011;56:173–177.
4. Gaffuri M, Cristofaletti A, Mansoldo C, Biban P. Acute onset of bilateral visual loss during sildenafil therapy in a young infant with congenital heart disease. BMJ Case Rep. 2014;3:2014.
© 2016 by North American Neuro-Ophthalmology Society